[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.212.130. Please contact the publisher to request reinstatement.
Article
October 1975

Pseudomembranous Colitis After the Prophylactic Use of Clindamycin

Author Affiliations

From the Emergency Admitting Department, St. Louis City Hospital, St. Louis.

Arch Surg. 1975;110(10):1252. doi:10.1001/archsurg.1975.01360160090018
Abstract

Clindamycin has become a popular antibiotic choice following a number of surgical procedures. Clindamycin is a semi-synthetic, wide-spectrum antibiotic derived from the parent compound, lincomycin, and was introduced because it had far fewer gastrointestinal side-effects than lincomycin.

A number of verified hospitalized cases of pseudomembranous colitis associated with oral clindamycin administration have been noted in the literature.1,2 Pseudomembranous colitis can be a very severe disorder associated with prolonged disabling diarrhea, abdominal pain and cramps, fever, and occasional hematochezia. Friable, edematous mucosa with unusual yellow-white plaques can be seen on sigmoidoscopic examination.

REPORT OF A CASE  Recently we admitted a 40-year-old nurse to the medical service who had undergone an elective cosmetic rhinoplasty and was post-operatively placed on a regimen of 150 mg clindamycin administered orally four times a day to prevent any potential infection from a nasal pack. During the immediate postoperative period the patient developed a very vague

×